Hail, Lake
- When
- August 16, 3:00 PM EST to 3:02 PM EST
- Where
- Lake County, Mentor
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.670, -81.330
Penny size hail was observed.
Isolated showers and thunderstorms developed across the region during the afternoon hours of the 16th. A thunderstorm tracked along Lake Erie in northeast Ohio and briefly became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
Isolated showers and thunderstorms developed across the region during the afternoon hours of the 16th. A thunderstorm tracked along Lake Erie in northeast Ohio and briefly became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 16, 1:32 PM EST, 1 hour 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 232 PM EDT SUN AUG 16 2009 .SYNOPSIS... HIGH PRESSURE OVER THE EAST COAST WILL MOVE SLOWLY EAST THROUGH THE NEXT 24 HOURS. A COLD FRONT WILL MOVE INTO THE AREA TUESDAY. HIGH PRESSURE WILL BUILD NORTH INTO THE AREA THROUGH WEDNESDAY. && .NEAR TERM /THROUGH TONIGHT/... POPCORN TYPE THUNDERSTORM ACTIVITY POPPING UP ALL OVER THE FORECAST AREA THIS AFTERNOON AS CONVECTIVE TEMPERATURE OF 90 DEGREES IS REACHED. INDIVIDUAL CELLS CONTINUE TO MOVE SLOWLY NORTH NORTHEAST. I ANTICIPATE THIS TREND WILL CONTINUE THROUGH THE REST OF THE AFTERNOON AS LONG AS DAY TIME HEATING EXISTS AND THEN BEGINS TO WANE WITH SUNSET. THUNDERSTORMS WILL LIKELY PRODUCE SOME LOCALLY HEAVY RAIN AS THEY DEVELOP AND INTENSIFY. DEW POINT TEMPERATURES ACROSS THE AREA CONTINUE TO CLIMB INTO THE UPPER 60S AND LOWER 70S ACROSS THE AREA. THIS WILL SET THE STAGE FOR A RATHER MUGGY NIGHT. WILL INCLUDE MUGGY WORDING IN FOR TONIGHT. && .SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/... A WEAK TROUGH AND ASSOCIATED MOISTURE AND UPPER LEVEL POSITIVE VORTICITY ADVECTION IS PROGGED TO MOVE EAST TOWARD THE REGION MONDAY INTO MONDAY NIGHT. INSTABILITY FROM THE DAY TIME HEATING AND APPROACH OF THIS WEATHER FEATURE WILL LIKELY BRING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TO THE FORECAST AREA TOMORROW INTO TOMORROW NIGHT. AIR MASS DOES NOT CHANGE TOMORROW AND I AM EXPECTING ANOTHER HOT DAY DURING THE DAY. WILL HAVE TO KEEP AN EYE ON FORECAST HIGH TEMPERATURES AND DEW POINTS TO CONSIDER HEAT ADVISORIES IN SOME LOCATIONS TOMORROW. FOR NOW...WILL HOLD OFF ON THE ADVISORY AND SEE HOW FAR ADVANCING CLOUDS MOVE INTO THE REGION. THE THREAT OF SHOWERS AND THUNDERSTORMS WILL LINGER INTO MONDAY NIGHT AND EVEN TUESDAY AS A COLD FRONT MOVES INTO THE AREA. TIMING OF THE COLD FRONT APPEARS THAT IT WILL BE LATE TUESDAY AFTERNOON IN THE WEST AND TUESDAY NIGHT IN THE EAST. POTENTIAL EXISTS...DEPENDING ON TIMING...FOR SEVERE WEATHER TUESDAY AFTERNOON. DRIER AIR STARTS TO WORK INTO THE AREA AS HIGH PRESSURE RIDGE BUILDS EAST ON WEDNESDAY. THIS SHOULD HELP TO SUPPRESS ANY SHOWER ACTIVITY AND WILL GO AHEAD AND DROP MENTION OF PRECIPITATION DURING THE DAY AND WEDNESDAY NIGHT. QUITE WARM TEMPERATURES WILL LINGER INTO TUESDAY AHEAD OF THE FRONT. CLOUDS AND EXPECTED PRECIPITATION WILL LIKELY KEEP TEMPERATURES FROM RISING INTO THE 90S AGAIN. A DROP BACK TO COOLER TEMPERATURES FOR WEDNESDAY IN THE WAKE OF THE COLD FRONT. && .LONG TERM /THURSDAY THROUGH SATURDAY/... NO SIGNIFICANT CHANGES TO THE EXTENDED FORECAST. PROGRESSIVE UPPER LEVEL PATTERN THROUGH THE WEEKEND WITH COLD UPPER LEVEL TROUGH MOVING THROUGH THE GREAT LAKES LATE IN PERIOD. A COLD FRONT MOVES THROUGH ON FRIDAY FOLLOWED BY THE UPPER LEVEL LOW MOVING INTO THE EASTERN LAKES BY THE END OF THE PERIOD. KEPT CHANCE OF SHOWERS AND THUNDERSTORMS GOING THURSDAY INTO FRIDAY WITH THE FRONT MOVING THROUGH. COULD SEE BREAK IN THE TREAT OF PRECIP FOR AWHILE BUT AS UPPER LEVEL TROUGH/LOW MOVES IN WILL STILL HAVE A THREAT OF SHOWERS AND POSSIBLE THUNDERSTORMS AGAIN THOUGH MAINLY DIURNALLY DRIVEN SATURDAY AND SUNDAY. SHOULD BE WARM/ABOVE NORMAL TEMPERATURES ON THURSDAY BUT THEN DROPPING BACK TO NEAR OR BELOW NORMAL FOR THE WEEKEND. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... SCATTERED THUNDERSTORMS DEVELOPED EARLY THIS AFTERNOON OVER NORTHWEST AND NORTH-CENTRAL AREAS. SHOULD BE QUITE SCATTERED AND DIURNALLY DRIVEN AND WILL CARRY JUST A MENTION OF CB AT THE WESTERN AND CENTRAL TAFS THROUGH 00Z. OTHERWISE HIGH PRESSURE OFF TO THE SOUTHEAST SHOULD PROVIDE JUST SOME FAIR WEATHER CU THIS AFTERNOON AND EVENING. SOME MVFR VSBYS IN FOG LIKELY OVER MUCH OF THE AREA AGAIN LATE TONIGHT FROM ABOUT 08Z-14Z MONDAY. LAKE BREEZE LIKELY AT KERI AND KCLE THIS AFTERNOON...THOUGH POSSIBLE THAT IT MIGHT NOT REACH AS FAR INLAND AS KCLE. .OUTLOOK...NON VFR WEATHER IN POSSIBLE SHOWERS AND THUNDERSTORMS MONDAY NIGHT INTO EARLY TUESDAY NIGHT...THEN AGAIN THURSDAY INTO FRIDAY. && .MARINE... WIDELY SCATTERED THUNDERSTORMS OVER THE WEST HALF OF THE LAKE LATE THIS AFTERNOON AND EVENING. OTHERWISE FAIRLY LIGHT FLOW TONIGHT AND MONDAY AHEAD OF APPROACHING FRONT. SOUTHWEST FLOW MONDAY AFTERNOON MAY BE JUST STRONG ENOUGH TO PREVENT LAKE BREEZE FROM DEVELOPING. COLD FRONT MOVES THROUGH LATE TUESDAY WITH FLOW BECOMES WESTERLY. WEAK HIGH PRESSURE MOVES ACROSS WEDNESDAY THEN SOUTHWEST FLOW DEVELOPS UNTIL NEXT FRONT MOVES THOUGH FRIDAY OR FRIDAY NIGHT. NO HEADLINES ANTICIPATED DURING THE PERIOD. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...LOMBARDY NEAR TERM...LOMBARDY SHORT TERM...LOMBARDY LONG TERM...RANDEL AVIATION...RANDEL MARINE...RANDEL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 636 AM EDT SUN AUG 16 2009 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-171045- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD- OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND- HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD- RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX- ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- 636 AM EDT SUN AUG 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Cleveland radar (KCLE), 53 km away, was scanning. The volume nearest the first event began at 19:58 UTC.
1 hail. Local standard time, as filed.
Penny size hail was observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2009Every state in 2009This day in weather historyWarnings in Ohio, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194924.